Posted by: Loyiso | 2008-11-05

Dark burns on cheecks

I am 42 years male. I started developing a dark spot like a sunburn on my left cheek a year and half ago. It is big and visible. This year i have noticed that i am developing the same dark spot on my right cheeck. This one is still small but is similar to the other one. I initially thought they would go away. I am coffee colour in my skin and the spots are more dark brown. I use the ordinary face and body lotion and nothing else. These (sunburns) seem not going away and they are embarassing me. I have been on BP and anti-depressant medications for a some years now. Could these burns as a result of the medications i am taking? If not what could be the problem and what can i do to remove these burns. My skin is not oily.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnti-ageing expert

Hi Loyiso, thank you for the question.

This is a difficult question to answer accurately over the internet and your best option would be to consult with a dermatologist who can examine the areas of concern and advise you on the appropriate treatment option.
From your description the darker patches may be some form of pigmentation and there are various causes:
Endocrine (hormonal changes), metabolic (renal failure, liver failure, vitamin B12 deficiency, etc.), neoplasia (advanced forms of cancer), rheumatologic (arthritis, Still’s disease, etc.), and systemic drugs
I do not know of any of the medication groups you mentioned causing pigmentory changes but one should check with your physician.

The most probable cause is sun damage or as a result of post inflammatory changes to the skin. The pigmentation can be treated and one has various options: topical regimes (glycolic acid peels with depigmenting creams), laser pigment removal and light based technology pigment removal. It is of the utmost importance that if you choose the route of technology that the area is treated by a medical doctor only trained in the use of the machine and that the technology used is safe for darker skin types. Whatever treatment modality you choose it is important to wear a SPF 30 or higher that contains zinc oxide and/or titanium dioxide.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: barbie | 2008-11-24

Dear Loyiso

I am glad you had raised your question. At this moment I have the same problem than yours. I am seeking for Dermatologist in Western Cape, Northern suburbs.I am using Dove and Johnson& Johnson, Epizone products using other products make my skin itching after bath or shower. I need to sit for few minutes scratch, itching, scratch. Makes me feel frustrated.

Reply to barbie

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.